Alert archive / Tennessee / Flood Watches in 2013

Flood Watch 2, NWS Nashville, TN

May 6, 20138 counties in Tennessee

NWS Nashville, TN issued this flood watch at May 6, 2013, 2:49 AM CDT for 8 counties in Tennessee. It took effect at May 6, 2013, 4:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 6, 2013, 2:49 AM CDT (07:49 UTC)
In effect from
May 6, 2013, 4:00 AM CDT
Expired
May 6, 2013, 4:45 PM CDT
In force
13 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Bedford County, TN, Coffee County, TN, Giles County, TN, Grundy County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WGUS64 KOHX 060749
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
249 AM CDT MON MAY 6 2013

...CONTINUED MODERATE TO HEAVY RAINS EXPECTED TODAY MAY RESULT IN
MINOR FLOODING FOR SOUTHERN MIDDLE TENNESSEE...

.A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PARK ITSELF OVER SOUTHERN
MIDDLE TENNESSEE AND NORTHERN ALABAMA TODAY. THIS SYSTEM WILL
RESULT IN CONTINUED MODERATE TO HEAVY RAINS ACROSS MAINLY SOUTHERN
MIDDLE TENNESSEE. AREAS WITHIN THE WATCH HAVE ALREADY SEEN
RAINFALL AMOUNTS BETWEEN 1.5 AND 3.5 INCHES OVER THE LAST 72
HOURS...WITH LOCALLY HIGHER AMOUNTS. ANOTHER INCH OF RAIN ON
AVERAGE IS EXPECTED WITH LOCALLY UP TO 1.5 INCHES. 

TNZ058-060-061-075-077-079-094-095-062300-
/O.NEW.KOHX.FA.A.0002.130506T0900Z-130506T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-LAWRENCE-GILES-
249 AM CDT MON MAY 6 2013

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE...INCLUDING THE 
  FOLLOWING COUNTIES...BEDFORD...COFFEE...GILES...GRUNDY... 
  LAWRENCE...LEWIS...MARSHALL AND MAURY. 

* THROUGH THIS AFTERNOON

* AN AREA OF MODERATE AND HEAVY RAINFALL WILL DEVELOP AND PERSIST
  OVER SOUTHERN MIDDLE TENNESSEE THIS MORNING THROUGH THE
  AFTERNOON HOURS TODAY. THIS RAIN WILL FALL OVER AN AREA THAT HAS
  ALREADY SEEN SIGNIFICANT RAINFALL OVER THE LAST 72 HOURS.

* AN ADDITIONAL INCH OF RAIN ON AVERAGE...WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE...IS EXPECTED WITHIN THE WATCH AREA. 

* FLOODING OF LOW LYING AREAS AND OTHER TYPICALLY FLOOD PRONE
  LOCATIONS WILL BE POSSIBLE...AS WELL AS AREAS NEAR CREEKS AND
  RIVERS AS WATER LEVELS IN AREA RIVERS WILL BE ELEVATED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

TB12
1 follow-up statement
738 
WGUS64 KOHX 062145
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT MON MAY 6 2013

...FLOOD WATCH OVER SOUTHERN MIDDLE TENNESSEE IS CANCELLED...

.SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE ACROSS
SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON. WHILE LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT...WIDESPREAD HEAVY RAIN IS NOT
EXPECTED AND THUS THE FLOOD WATCH HAS BEEN CANCELLED.

TNZ058-060-061-075-077-079-094-095-062245-
/O.CAN.KOHX.FA.A.0002.000000T0000Z-130506T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-LAWRENCE-GILES-
445 PM CDT MON MAY 6 2013

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE HAS BEEN
CANCELLED.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE ACROSS
SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON. WHILE LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT...WIDESPREAD HEAVY RAIN IS NOT
EXPECTED AND THUS THE FLOOD WATCH HAS BEEN CANCELLED.

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flood watch went out at May 5, 11:30 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 5, 11:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 PM CDT SUN MAY 5 2013

.UPDATE...FOR 06Z AVIATION FORECAST

.AVIATION...
UPPER LOW CENTERED OVER NORTHEAST ALABAMA AT 04Z WILL ROTATE UP
INTO TENNESSEE AND THEN BACK DOWN INTO NORTHWEST GEORGIA OVER THE
NEXT 24 HOURS. THIS WILL KEEP THE WEATHER UNSETTLED FOR AVIATION
INTERESTS WITH LOW CEILINGS IN THE IFR RANGE AT TIMES ALONG WITH
MORE SHOWER ACTIVITY ROTATING AROUND THE UPPER LOW. BY TUESDAY
UPPER LOW FINALLY WORKS INTO THE CAROLINAS AS KICKER LOW DROPS
INTO SOUTHERN CALIFORNIA. CAROLINA LOW FINALLY PHASES WITH BROAD
UPPER TROUGH UP IN CANADA ON THURSDAY AND LIFTS OUT THROUGH THE
NORTHEAST.

BOYD

&&

.PREV DISCUSSION... /ISSUED 833 PM CDT SUN MAY 5 2013/

UPDATE...

SATELLITE IMAGERY SHOWS CENTER OF UPPER LEVEL LOW OVER NORTHERN
ALABAMA...WHILE RADAR IMAGERY SHOWS BANDS OF RAIN AND A FEW
THUNDERSTORMS CONTINUE TO THE NORTH OF THE CIRCULATION ACROSS
THE SOUTHERN AND EASTERN CWA. HAVE SEEN SEVERAL LIGHTNING STRIKES
AND REPORTS OF PEA SIZE HAIL WITH SOME OF THE STRONGER CONVECTIVE
CORES...AND CANNOT RULE OUT SOME ADDITIONAL STRIKES OR HAIL FOR A
FEW HOURS UNTIL INSTABILITY WANES OVERNIGHT. AFTERNOON HRRR MODEL
RUNS INDICATES UPPER LOW WILL BE MAKING A CYCLOIDAL LOOP OVER THE
NEXT 24 HOURS...MOVING EASTWARD INTO NORTHERN GEORGIA TONIGHT AND
INTO EASTERN TENNESSEE BY SUNRISE...THEN BACK WESTWARD INTO THE
MID STATE TOMORROW BEFORE RETURNING INTO NORTHERN GEORGIA MONDAY
NIGHT. AS THE FIRST PART OF THIS LOOP OCCURS TONIGHT...RAIN
ACROSS SOUTHEASTERN MID TN WILL PIVOT NORTHWESTWARD AROUND THE
CIRCULATION WHICH SHOULD BRING RAIN INTO AT LEAST THE SOUTHEASTERN
PARTS OF THE NASHVILLE METRO...WITH RAIN ALSO SPREADING ACROSS THE
UPPER CUMBERLAND REGION AND PLATEAU THROUGH THE NIGHT. WESTERN
ZONES LOOK TO STAY MOSTLY DRY WITH JUST A FEW SHOWERS. HAVE
UPDATED GRIDS/ZONES MAINLY TO ADJUST TEMPS/POPS BASED ON LATEST
OBS AND ADD MENTION OF THUNDER.

SHAMBURGER

PREV DISCUSSION... /ISSUED 643 PM CDT SUN MAY 5 2013/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
SEEMS LIKE I'VE BEEN MENTIONING THIS PESKY UPPER LOW FOR DAYS.
WELL...IT'S NOW OVER NORTH ALABAMA WITH COLD CORE TEMPS DOWN TO
-25 CELSIUS AT 500 MBARS. BANDS OF SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUE TO ROTATE AROUND THE CENTER AND WILL WORK
NORTHWEST TOWARD NASHVILLE THIS EVENING. LOOK FOR POOR FLYING
CONDITIONS TO REDEVELOP THIS EVENING AND OVERNIGHT. UPPER LOW
CURRENTLY HITTING WEST COAST WILL EVENTUALLY KICK PESKY UPPER LOW
EASTWARD AND INTO THE CAROLINAS BUT NOT BEFORE TUESDAY. THIS
BASICALLY MEANS AN UNSETTLED PERIOD OF WEATHER FOR THE MID STATE.

BOYD

PREV DISCUSSION... /ISSUED 445 PM CDT SUN MAY 5 2013/

UPDATE...

HAVE UPDATED THE GRIDS/ZONES TO ADD A CHANCE OF THUNDERSTORMS TO
SOUTHERN AREAS INTO THE EVENIGN AS AN ARC OF SCATTERED
THUNDERSTORMS MOVES NORTHWEST INTO THE CWA. OTHER MORE WIDELY
SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL DEVELOP
FURTHER NORTHWARD AS WELL BENEATH COLD AIR ALOFT ASSOCIATED WITH
UPPER LEVEL LOW OVER NORTHERN ALABAMA. A FEW OF THE STORMS WILL BE
CAPABLE OF SMALL HAIL AND SOME GUSTY WINDS. REST OF FORECAST IS
UNCHANGED.

SHAMBURGER

PREV DISCUSSION... /ISSUED 315 PM CDT SUN MAY 5 2013/

DISCUSSION...
UPPER LOW MOVING SLOWLY EASTWARD ACROSS NRN AL. THIS FEATURE...ALONG
WITH THE ASSOCIATED SURFACE TROUGH...IS EXPECTED TO SLOW DOWN AND
POSSIBLY MEANDER TOWARD AND OVER THE MID STATE BY MONDAY AFTERNOON.
IT IS THEN EXPECTED TO MOVE EASTWARD ACROSS THE CAROLINAS ON
TUESDAY. AS A RESULT...OFF AND ON SHOWER ACTIVITY TO CONTINUE
THROUGH MONDAY. UPCOMING QPF AMOUNTS DO NOT LOOK THREATENING WITH
GENERALLY LESS THAN ONE HALF INCH EXPECTED THROUGH MONDAY. A BREAK
FROM THE SHOWER ACTIVITY IS EXPECTED ON TUESDAY.

FOR THE NEAR TERM POPS...GENERALLY 60-70% POPS SHOULD COVER IT
TONIGHT AND MONDAY. FOR THE NEAR TERM TEMPS...WARMING TREND EXPECTED
WITH HIGHS NEAR 70 ON TUESDAY AS MORE IN THE WAY OF SUNSHINE
RETURNS.

IN THE EXT FCST...AS THE PREVIOUSLY MENTIONED UPPER LOW
DEPARTS...UPPER RIDGING AND WARMER WEATHER WILL OCCUR. ONCE THE
RIDGE AXIS REACHES AND MOVES EAST OF MIDDLE TN BY THU NT...SHOWER
AND TSTM CHANCES WILL BE ON THE INCREASE. NEXT FROPA LOOKS LIKE SAT
NT. THUS...HIGHEST POPS OF AROUND 50% OR SO WILL BE FOR THE SAT AND
SUN PERIODS.

AS FOR THE EXT TEMPS...WE'LL SEE ABOVE NORMAL WARMTH THROUGH THE
BULK OF THE PERIOD. HIGHS WILL REACH THE UPPER 70S-LOWER 80S FOR
THU-SAT. COOLER SUNDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 5, 12:18 PM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1218 PM CDT SUN MAY 5 2013

TNZ009>011-029>034-063>066-077>080-061030-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
1218 PM CDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RECENT RAINFALL MAY LEAD TO SOME ADDITIONAL RISES OF RIVER AND
STREAM LEVELS ACROSS THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>008-022>028-056>062-075-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
1218 PM CDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:15 PM CDTRiver Flood WarningOHXDecatur, Hardin, Perry, Wayne7 days
May 6, 4:42 PM CDTSpecial Weather StatementOHXTrousdale48 min
May 6, 5:55 PM CDTSpecial Weather StatementOHXSumner50 min

Nearby

Flood Watches in Tennessee, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.